Hail, Brooke
- When
- August 12, 6:41 PM EST
- Where
- Brooke County, 1.58 mi W of Bethany
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 40.200, -80.580
Golf ball sized hail was reported by the media near Bethany, WV.
A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A mid-level shortwave trough moved across the northern Great Lakes with a belt of stronger flow moving through the southern Great Lakes. Scattered thunderstorms|developed through midday into the afternoon. Forecast soundings showed some low-level hodograph curvature. Supercells evolved ahead of the cold front and create a large hail and tornado threat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 12, 6:40 PM EST, 1 minute earlier.
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
740 PM EDT Sat Aug 12 2023
.SYNOPSIS...
Severe thunderstorms with potential for large hail, damaging
winds, heavy rainfall, and isolated tornadoes are expected ahead
of a cold front this evening. A brief respite is expected Sunday
before more thunderstorms and potential heavy rainfall and
damaging winds arrive Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Diurnal heating has been sufficient to generate moderate
instability with MLCAPE around 2,000 j/kg across most of the
forecast area. 0-6km shear is around 40 knots and could further
increase to about 50 knots as 500 mb flow increases late this
afternoon. 850 mb wind max of 25 knots shown to move across area
by 00z.
LCL heights are favorable for strong tornadoes, but current
0-1km shear of just 10 knots is not. Slight increase of 850 mb
winds early this evening will boost the low level shear some.
STP does increase to about 1 early this evening so a few
tornadoes are certainly possible. Large hail is the primary
threat with supercells early on, transitioning to damaging winds
as cold pools become better developed.
Swath of heavy rain last night with very low flash flood
guidance values has concern for flooding as well. Normally in
supercell environments heavy rain is brief and transient but
with saturated soils and several rounds of storm, put up a flood
watch in swath of middle of forecast area that closely matches
last nights swath of 2-3 inches of rain.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The potential for severe weather and heavy rainfall returns
Monday afternoon/evening as an upper-lvl trough strengthens over
the Midwest and advances into the Ohio River Valley. Models
have been consistent with this next disturbance, and are showing
impressive 100 meter 12 hour 500mb height falls by Monday night
over Ohio. Hence the Storm Prediction Center (SPC) including a
"Slight" Risk for much of area, as does WPC for heavy rainfall.
If the timing of this system remains promising in the late
afternoon/evening storms have the potential to tap into strong
vertical shear values aloft. Damaging winds will likely be the
main threat.
Instability is a bit more questionable for this system but
moisture is not. Guidance has been consistent at bringing strong
deep moisture transport and precipitable water values of 2.00 to
2.25". Given recent heavy rainfalls and the rain from the
ongoing storms tonight, antecedent conditions are becoming more
favorable for flash flooding. Widespread 1-2" rainfall with the
usual locally higher amounts are expected.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Short wave ridging and decent height rises are expected to bring
relatively quiet weather Tuesday and Wednesday.
Another trough and weak surface cold front is expected to
approach the region Thursday and Friday, returning slight/low
chances for showers.
Focus then turns to the strong upper High approaching 600 dm
forecast to build into middle MS river valley Saturday with
temperatures jumping above normal. The recent rainfall and
warming temperatures suggest hot and muggy conditions by next
weekend and the threat for 90F+ late summer weather.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
A line of showers and storms will slowly move southeastward
through the region this evening. KFKL and KDUJ will see the
activity clear first, with MGW under threat until around 06Z.
Cigs will remain mainly VFR, but VIS could temporarily be
reduced to LIFR/MVFR in stronger storms.
Once the rain clears a port, there will be a couple of hours of
VFR conditions before low stratus could develop, which will
return low MVFR/high IFR conditions. Currently confidence is
medium in this occurring, but with plenty of residual low-level
moisture hanging around, the atmosphere is setting up for
stratus development.
Additionally, some ports could see the development of fog,
although if the stratus does come to fruition, this will hinder
fog formation.
The stratus/fog will burn off Sunday morning and a return to VFR
is anticipated with scattered cu developing.
.OUTLOOK...
Widespread restrictions return Monday and Tuesday with the
approach and passage of a cold front. VFR returns Wednesday
under high pressure.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch until 2 AM EDT Sunday for PAZ013-014-020-021-029-
073-074.
OH...Flood Watch until 2 AM EDT Sunday for OHZ039>041-049-050.
WV...Flood Watch until 2 AM EDT Sunday for WVZ001>003.
&&
SYNOPSIS...Craven
NEAR TERM...Craven
SHORT TERM...Craven
LONG TERM...Craven
AVIATION...22Hazardous Weather Outlook...UPDATED National Weather Service Pittsburgh PA 138 PM EDT Sat Aug 12 2023 OHZ039>041-049-050-PAZ013-014-020-021-029-073-074-WVZ001>003-131745- Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Lawrence-Butler- Beaver-Allegheny-Washington-Westmoreland- Higher Elevations of Westmoreland-Hancock-Brooke-Ohio- 138 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flood Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ048-057>059-068-069-PAZ007>009-015-016-022-077-078-WVZ004-131745- Coshocton-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango- Forest-Clarion-Jefferson PA-Armstrong-Indiana- Higher Elevations of Indiana-Marshall- 138 PM EDT Sat Aug 12 2023 ...TORNADO WATCH 634 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, western Pennsylvania and the northern panhandle of West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Significant severe weather is possible this afternoon and evening across the Ohio River Valley. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rain is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. PAZ031-075-076-WVZ012-021-509>514-131745- Greene-Fayette-Higher Elevations of Fayette-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 138 PM EDT Sat Aug 12 2023 This Hazardous Weather Outlook is for southwest Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Significant severe weather is possible this evening. Tornadoes, hail, and damaging wind gusts are possible along with locally heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Confidence is increasing that severe weather and heavy rainfall is possible Monday afternoon/evening across the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. Craven
Special Weather Statement
National Weather Service Pittsburgh PA
631 PM EDT Sat Aug 12 2023
OHZ040-041-050-PAZ020-WVZ001-122300-
Jefferson OH-Columbiana OH-Carroll OH-Beaver PA-Hancock WV-
631 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JEFFERSON...
SOUTHEASTERN COLUMBIANA...EAST CENTRAL CARROLL...WEST CENTRAL BEAVER
AND HANCOCK COUNTIES THROUGH 700 PM EDT...
At 631 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Wellsville, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
East Liverpool, Wellsville, Calcutta, Ohioville, Midland, Chester,
Industry, New Cumberland, Salineville, Newell, Irondale, New
Manchester, Empire, Stratton, Georgetown, Summitville, Hammondsville,
Glasgow, La Croft, and Tomlinson Run State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio...western Pennsylvania...and northern West Virginia.
&&
LAT...LON 4069 8044 4047 8053 4057 8095 4074 8088
TIME...MOT...LOC 2231Z 285DEG 29KT 4063 8082
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RackleyPreliminary Local Storm Report
National Weather Service Pittsburgh PA
638 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Flash Flood 1 NE North Edinburg 41.03N 80.43W
08/12/2023 Lawrence PA Trained Spotter
Water flowing across Highway 224 near Harbor Edinburg
Rd. Water was at least 8 inches deep
&&
Event Number PBZ2302112
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
645 PM EDT Sat Aug 12 2023
OHZ039>041-122315-
Tuscarawas OH-Columbiana OH-Carroll OH-
645 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN COLUMBIANA...
CARROLL AND NORTHEASTERN TUSCARAWAS COUNTIES THROUGH 715 PM EDT...
At 645 PM EDT, Doppler radar was tracking a strong thunderstorm near
East Sparta, or 8 miles southeast of Canton, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carrollton, Minerva, Augusta, Malvern, Bolivar, Mineral City,
Hanoverton, Dellroy, Zoar, Summitville, Mechanicstown, East
Rochester, Harlem Springs, and Atwood Lake.
This includes Interstate 77 in Ohio between mile markers 90 and 94.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for east central
Ohio.
&&
LAT...LON 4065 8153 4065 8148 4067 8146 4067 8145
4066 8144 4065 8145 4065 8124 4072 8124
4073 8109 4081 8109 4076 8081 4048 8097
4062 8156
TIME...MOT...LOC 2245Z 286DEG 34KT 4070 8131
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
RackleySpecial Weather Statement
National Weather Service Pittsburgh PA
712 PM EDT Sat Aug 12 2023
PAZ021-029-073-075-130000-
Westmoreland PA-Allegheny PA-Washington PA-Fayette PA-
712 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHINGTON...SOUTHERN
ALLEGHENY...SOUTHWESTERN WESTMORELAND AND NORTH CENTRAL FAYETTE
COUNTIES THROUGH 800 PM EDT...
At 712 PM EDT, Doppler radar was tracking a strong thunderstorm over
Canonsburg, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Mount Lebanon, Bethel Park, McMurray, McKeesport, Canonsburg,
Gastonville, West Mifflin, Baldwin, Upper St. Clair, Scott Township,
Whitehall, South Park Township, Cecil-Bishop, Jefferson Hills, North
Versailles, Brentwood, Castle Shannon, Pleasant Hills, White Oak, and
Monessen.
This includes the following highways...
Interstate 70 in Pennsylvania between mile markers 40 and 52.
Pennsylvania Turnpike between mile markers 64 and 70.
Interstate 79 in Pennsylvania between mile markers 42 and 55.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 900 PM EDT for southwestern
Pennsylvania.
&&
LAT...LON 4024 8028 4038 8023 4036 7964 4007 7972
TIME...MOT...LOC 2312Z 284DEG 26KT 4028 8015
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
RackleyPreliminary Local Storm Report
National Weather Service Pittsburgh PA
724 PM EDT Sat Aug 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM Hail Springdale 40.54N 79.78W
08/12/2023 E1.00 inch Allegheny PA Public
Hail near Springdale with photograph provided
0648 PM Hail 3 NW Hickory 40.33N 80.37W
08/12/2023 M1.00 inch Washington PA Public
MPING report
0652 PM Tstm Wnd Dmg 1 WNW Hickory 40.31N 80.34W
08/12/2023 Washington PA Public
Tree limbs down. MPING report
&&
Event Number PBZ2302113
Event Number PBZ2302114
Event Number PBZ2302115
KramarSpecial Weather Statement
National Weather Service Pittsburgh PA
726 PM EDT Sat Aug 12 2023
PAZ020-021-029-130000-
Beaver PA-Allegheny PA-Washington PA-
726 PM EDT Sat Aug 12 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN BEAVER...NORTHWESTERN
WASHINGTON AND NORTHWESTERN ALLEGHENY COUNTIES THROUGH 800 PM EDT...
At 726 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shippingport, or 8 miles southwest of Aliquippa, moving east at 20
mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pittsburgh, Mount Lebanon, Bethel Park, Ross Township, McCandless
Township, Moon Township, Franklin Park, Aliquippa, Shaler Township,
North Side Pittsburgh, Upper St. Clair, Hampton Township, Scott
Township, Robinson Township, Economy, Dormont, Bellevue, Castle
Shannon, Carnegie, and Kennedy Township.
This includes the following highways...
Interstate 79 in Pennsylvania between mile markers 55 and 73.
Parkway North between mile markers 1 and 13.
Interstate 376 in Pennsylvania between mile markers 42 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM EDT for western and
southwestern Pennsylvania...and northern West Virginia.
&&
LAT...LON 4033 8003 4051 8052 4053 8052 4065 8044
4059 7993
TIME...MOT...LOC 2326Z 285DEG 19KT 4056 8040
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
RackleyThe Pittsburgh radar (KPBZ), 48 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
14 thunderstorm wind, 1 hail. Local standard time, as filed.
Golf ball sized hail was reported by the media near Bethany, WV.
A report of tree down in the city of Bethany, WV.
Trees down in the vicinity of Pine Grove, WV.
Report of trees down near Reader, WV.
Trees down in the city of Blacksville, WV.
Trees down south of Cassville, WV.
Tree down in Daybrook, WV along US-19 at mile marker 17.6.
Report of a tree down near State Route 4 and Aberdean Road, northwest of Worthington, WV.
Trees down in the city of Morgantown, WV.
Report of a tree down on Manley Chapel Road.
Tree down on Norway Road.
Trees down in Harvest Ridge, WV.
Trees down in Kingwood, WV.
Report of a tree down in Newburg, WV.
Tree down in Rowlesburg, WV.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2023Every state in 2023This day in weather historyWarnings in West Virginia, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131944, 1131945, 1131946, 1131947, 1131948, 1131949, 1131950, 1131951, 1131952, 1131953, 1131954, 1131956, 1131957, 1131958, 1131959.